Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2018, 5:05 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 8, 2018, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WUUS52 KRAH 082105
SVRRAH
NCC069-183-082200-
/O.NEW.KRAH.SV.W.0178.180808T2105Z-180808T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
505 PM EDT WED AUG 8 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Wake County in central North Carolina...
Southern Franklin County in central North Carolina...
* Until 600 PM EDT
* At 504 PM EDT, a severe thunderstorm was located near Creedmoor,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wake Forest, Bunn, Rolesville, Youngsville, Pilot and Falls Lake
State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3602 7855 3607 7854 3603 7812 3582 7826
3580 7828 3586 7884 3593 7881 3592 7876
3597 7871 3601 7870 3603 7872 3602 7874
3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 2104Z 287DEG 6KT 3604 7875
HAIL...<.75IN
WIND...60MPH
$$
PWB1 follow-up statement
299
WWUS52 KRAH 082145
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
545 PM EDT WED AUG 8 2018
NCC069-183-082155-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-180808T2200Z/
Wake NC-Franklin NC-
545 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKE AND SOUTHERN
FRANKLIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3602 7855 3607 7854 3603 7812 3582 7826
3580 7828 3586 7884 3593 7881 3592 7876
3597 7871 3601 7870 3603 7872 3602 7874
3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 2142Z 287DEG 6KT 3602 7867
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 250 PM EDT Wed Aug 8 2018 .SYNOPSIS... A surface trough will hold over central North Carolina through tonight, then settle to our southeast Thursday morning as an upper trough crosses the area. Quiet weather will follow for Thursday afternoon through Friday. Another disturbance will cross the region over the weekend, bringing a return to unsettled weather. && .NEAR TERM /THROUGH TONIGHT/... As of 215 PM Wednesday... Just minor adjustments through tonight. We're already seeing convection developing over and moving off the higher terrain toward our NW counties, while more organized and expansive convection associate with the better mid-level-rooted dynamic forcing for ascent tracks over E TN / E KY / SW VA. Low level lapse rates are already up to 7.5 C/km, with MLCAPE of 1500-2500 J/kg across the area. Mid level lapse rates are less impressive (~5.5 C/km), and deep layer shear is very poor, although the latter should improve a bit as the trough axis aloft approaches later this evening. Either way, it's not an ideal severe setup, but a few strong to severe storms remain possible given the strong heating, high surface dewpoints, decent DCAPE (700-900 J/kg), and high PW (around 2" according to blended TPW), with damaging wind and heavy rain as the primary threats. Will maintain a gradual ESE overspreading and increase in pops over the next few hours, peaking in the early evening before trailing off NNW to ESE near and soon after midnight. The low level trough/frontal zone (evident at 925 mb over the W Piedmont) will push just to our SE late tonight, and the ensuing low level WNW flow will help bring in drier air and weak subsidence, bringing an end to precip by morning. Temps so far this afternoon are in line with forecast readings, topping out in the 91-96 range, with heat indices already in the lower 100s in the east. A few spots will no doubt hit 105 for an hour or so, but advisory-criteria values shouldn't quite be reached at most places. Expect lows from around 70 NW, with partial clearing overnight, to the mid 70s SE, with lingering clouds until daybreak. -GIH && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 250 PM Wednesday... Looks like the start of a brief respite, as the low level frontal zone settles to our S and E, while passage of the mid level trough axis in the morning initiates some mid level subsidence and drying. There should be some cloudiness in the morning ahead of and with the trough, but the afternoon should see little more than broken flat cu. Lingering moisture and instability over the SE CWA will necessitate holding onto a small chance of storms there in the afternoon into early evening, but otherwise will keep pops out. A slight dip in both temps and dewpoints should knock heat indices back to more reasonable readings (well, by North Carolina summer standards, anyway). Expect highs of 89-94, followed by lows of 68-73 under fair skies Thu night. -GIH && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Friday and Friday Night: In the wake of a frontal passage Thursday night into early Friday, will see a brief reprieve from the heat, humidity and convection on Friday and possibly into Saturday. Confidence is not terribly high at this time given there are still model differences with respect to an approaching shortwave and it's associated convection developing Friday night/Saturday over portions of central NC. Regardless, Friday should be dry with highs in the upper 80s to low 90s. Friday night lows will range from upper 60s NW to mid 70s SE. Saturday Onward: The positively-tilted upper level trough will amplify on Saturday to the north-northwest. A closed low is expected to develop over the Great Lakes/Ohio Valley Sunday into Monday. The deep southerly flow off both the Gulf and Atlantic will pump very moist air into the area for several days. Meanwhile at the surface, an elongated area of low pressure will remain in place along the Mid- Atlantic. The presence of a warm, moist air and a mechanism for forcing will result in likely convection from Saturday night/Sunday into Monday night/Tuesday. Expect the upper low to gradually begin to lift off to the east-northeast late Tuesday into Tuesday night, as a cold front finally pushes through central NC. As mentioned above, the precipitation forecast for Saturday is somewhat in question, but confidence increases with respect to the increasing rainfall chances from Sunday through Monday, lingering into Tuesday before dropping off late Tuesday into Wednesday. Temperatures will depend quite a bit on the cloud cover and rainfall, but for now expect gradually decreasing max/min temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday (mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1150 AM Wednesday... All central NC terminals will see dominant VFR conditions through at least the next 24 hours, with a couple of possible exceptions. First, scattered storms are expected to develop to our W and cross the area from mid afternoon through much of tonight, and these will produce local brief sub-VFR conditions with strong/shifting winds. The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be circumnavigable, but storms could become more numerous and/or congealed into larger storm clusters or lines by this evening. Also, RWI may see isolated banks of dense fog tonight 07z-12z due to the near-site body of water. Otherwise, any cigs/vsbys will be well above VFR thresholds. Looking beyond 18z Thu, VFR conditions are likely to dominate through early next week. Only FAY is expected to see any appreciable chance of late-day storms Thu afternoon. The storm risk looks to remain low for Fri, but then increases for Sat through Mon as an upper level low forms over OH and puts NC in a moist and unsettled pattern. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...KC AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 10:32 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1032 AM EDT Wed Aug 8 2018 NCZ007>009-021>025-038-039-091000- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph- 1032 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few strong storms this afternoon through this evening may produce strong wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000- Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- 1032 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. High temperatures in the mid 90s combined with high humidity levels will produce heat index readings in the 100 to 104 degree range this afternoon. Also, a few strong storms late this afternoon through this evening may produce strong wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GIH
In the hours before
Special weather statement, Aug 8, 2:33 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 PM EDT WED AUG 8 2018
NCZ021-038-081930-
Forsyth NC-Davidson NC-
233 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORSYTH AND NORTH
CENTRAL DAVIDSON COUNTIES UNTIL 330 PM EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 10 miles north of Mocksville, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm. Hail up to
a half inch in diameter is also possible.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Arcadia, Welcome and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3613 8014
3586 8019 3590 8037 3596 8038 3599 8042
3600 8041 3601 8042 3603 8045 3606 8046
3604 8049 3606 8051 3609 8052
TIME...MOT...LOC 1832Z 279DEG 14KT 3604 8051
GIHSpecial weather statement, Aug 8, 4:24 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT WED AUG 8 2018
NCZ008-022>025-041-082130-
Guilford NC-Durham NC-Alamance NC-Wake NC-Granville NC-Orange NC-
424 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALAMANCE...
CENTRAL ORANGE...SOUTHERN GRANVILLE...NORTHEASTERN GUILFORD...NORTH
CENTRAL WAKE AND CENTRAL DURHAM COUNTIES UNTIL 530 PM EDT...
At 423 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from McLeansville to near
Butner. Movement was east at 10 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Greensboro, Durham, Burlington, Graham, Hillsborough, Creedmoor,
Mebane, Butner, McLeansville and Elon College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3619 7851 3618 7850 3608 7854 3601 7854
3598 7976 3620 7978
TIME...MOT...LOC 2023Z 271DEG 11KT 3609 7968 3609 7883
77Special weather statement, Aug 8, 4:27 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT WED AUG 8 2018
NCZ088-089-082130-
Sampson NC-Cumberland NC-
427 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...
At 427 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles southwest of Godwin
to 13 miles west of Clinton. Movement was east at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Fayetteville, Clinton, Eastover, Wade, Salemburg, Falcon and
Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 7856 3520 7838 3503 7820 3496 7856
3513 7890
TIME...MOT...LOC 2027Z 263DEG 7KT 3511 7874 3503 7856
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:16 PM EDT | Special Weather Statement | RAH | Randolph | 44 min |
| Aug 7, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 39 min |
| Aug 7, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 64 min |
| Aug 7, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 25 min |
| Aug 7, 9:47 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 58 min |
| Aug 7, 10:09 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 7, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 64 min |
| Aug 7, 10:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| Aug 7, 10:26 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 49 min |
| Aug 7, 11:11 PM EDT | Special Weather Statement | RAH | Chatham, Durham, Harnett, Lee, Wake | 49 min |
| Aug 7, 11:16 PM EDT | Special Weather Statement | RAH | Montgomery | 59 min |
| Aug 7, 11:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 32 min |
| Aug 7, 11:56 PM EDT | Special Weather Statement | RAH | Moore | 49 min |
| Aug 7, 11:58 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 8, 12:21 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 39 min |
| Aug 8, 12:32 AM EDT | Special Weather Statement | RAH | Wilson | 28 min |
| Aug 8, 12:37 AM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 8, 12:47 AM EDT | Special Weather Statement | RAH | Harnett | 28 min |
| Aug 8, 12:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 29 min |
| Aug 8, 1:00 AM EDT | Special Weather Statement | RAH | Cumberland | 60 min |
| Aug 8, 2:19 AM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| Aug 8, 2:33 PM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| Aug 8, 4:24 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange | 66 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Aug 8, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 41 min |
| Aug 8, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 52 min |
| Aug 8, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 66 min |
| Aug 8, 5:11 PM EDT | Special Weather Statement | RAH | Davidson | 64 min |
| Aug 8, 5:13 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Aug 8, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 55 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 63 min |
| Aug 8, 5:51 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| Aug 8, 6:15 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Randolph | 3 hr |
| Aug 8, 6:24 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 8, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 45 min |
| Aug 8, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 81 min |
| Aug 8, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Montgomery, Moore, Randolph | 76 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 62 min |
| Aug 8, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Richmond, Scotland | 54 min |
| Aug 8, 7:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 51 min |
| Aug 8, 7:57 PM EDT | Special Weather Statement | RAH | Wilson | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.